Texas, 2023

Flash Flood and Damaging Winds in Texas, June 30, 2023

June 30, 2023 · NWS LUB · 4 events in 3 counties and zones

A storm system approached the region from the southern Rockies and Desert Southwest. In addition, rich Gulf of Mexico moisture spread northward into the South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A storm system approached the region from the southern Rockies and Desert Southwest. In addition, rich Gulf of Mexico moisture spread northward into the South Plains. As lift from the disturbance reached the moisture, scattered thunderstorms developed across the southwest Texas Panhandle and western South Plains on the afternoon of the 30th. The thunderstorms grew upscale into clusters and eventually a line of storms as they propagated eastward through the late afternoon and evening hours. Torrential rainfall accompanied the most intense activity, which led to flooded roadways in areas. One band of concentrated heavy rain became anchored from north-central Hockley County to southeast Lamb County, north of Levelland (Hockley County) to southeast of Littlefield (Lamb County). Several inches of fell in over the course of a couple hours, making travel difficult to impossible for a time along US Highways 84 and 385. Additional heavy rain was more transient in nature, but still created at least minor flooding in spots, including parts of Lubbock (Lubbock County). As the thunderstorm coverage and its associated rain cooled outflows grew in size, wind gusts increased. A couple of locations in the Rolling Plains recorded severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 1:09 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 1:09 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
209 PM CDT Fri Jun 30 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 208 PM CDT Fri Jun 30 2023

Very moist SE winds with mid/upper 60 dewpoints were noted early
this afternoon across the southern half of the forecast area. This
was occurring in response to modest pressure falls in eastern NM
ahead of an upper trough over the Four Corners. Satellite showed a
broad SW-NE plume of subtropical moisture ahead of the upper trough
axis currently overspreading our far western counties. In addition
to bolstering PWATs to 1.2" along the state line, these clouds are
leading to a healthy zone of differential heating west of Highway
385. Combined with the increasing ascent ahead of the upper trough,
a weak surface low in sern NM, and an instability axis of around
2000 J/kg across our SW zones, conditions appear more than
sufficient for storm initiation later this afternoon mainly near the
NM state line. Modest capping and rather high CCLs around 8000 feet
point to robust outflows that should breed increasingly linear storm
modes as activity spreads east this evening.

Current severe threat remains on track with winds taking center
stage for this event, although efficient rainfall and some flooding
are also not out of the question given rather deep warm layers and a
high EL. A larger and longer lived threat for strong winds may
emerge tonight as the potential MCS decays off the Caprock and opens
the door to what could become a wake low wind event with heat
bursts. Some of the higher res soundings depict such a scenario with
textbook onion-type soundings. Less organized storms seem plausible
late tonight across the Panhandle that should help send a weak cold
front south before daybreak. This boundary is expected to stall near
or just south Highway 380 Saturday morning while serving as a focus
for additional storms throughout the day. NBM continues to lag with
this signal and therefore its PoPs were adjusted to favor scattered
storms farther south. Even this may be too generous as the upper
trough axis and subtropical moisture plume will be sliding to our
east through the day ahead of increasing subsidence.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 208 PM CDT Fri Jun 30 2023

Thunderstorms will remain possible Saturday night and through
early Sunday morning but will depend on whether there is
convection earlier in the day and how this modifies the
environment. The latest run of the NAM suggests that convection
earlier in the day will stabilize the atmosphere but global models
continue to indicate a decent chance of thunderstorms so have
opted to maintain NBM POPs for the 0-12Z period on Sunday. Storm
chances will continue Sunday evening and overnight night with
northwest flow aloft and as a weak shortwave moves across the
Texas Panhandle. Thunderstorms that form along the higher terrain
in eastern New Mexico may move into the forecast area in the
evening and overnight as an MCS but uncertainty remains if cold
pools can merge and convection maintained. There will be another
chance of thunderstorms on Monday and may form along a remnant
outflow boundary from Sunday nights convection but will depend on
where the boundary stalls in the forecast area and if there are
thunderstorms earlier in the day and how long they persist.
Temperatures on Sunday and Monday will be around average before
high pressure aloft moves west and temperatures Tuesday and
Wednesday begin to tick up again. Storm chances will return
Wednesday and Thursday as long term models are in decent agreement
of a shortwave trough moving over the upper high to the west and
driving a cold front south through the forecast area on Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Fri Jun 30 2023

VFR with breezy SSE winds through the afternoon. By 21Z or so, SCT
TS are likely to emerge west of LBB and PVW before growing into a
squall line while moving east through the evening. Downbursts will
be the greatest threat with this line before it loses some of its
punch upon reaching CDS tonight, however additional TS are
possible at CDS through much of the night. Lastly, there may be a
few hours of LLWS overnight at LBB and PVW, but this will hinge on
earlier storms and how much winds aloft are disrupted.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...93
LONG TERM....17
AVIATION...93
Hazardous weather outlook, Jun 30, 8:15 AM CST, 7 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
915 AM CDT Fri Jun 30 2023

TXZ021>044-011415-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
915 AM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop near the Texas and
New Mexico border after 3 PM, before growing into a squall line while
spreading east over much of the region through this evening. Some of
these storms will become severe with damaging wind gusts to 70 MPH
and hail to around quarter size. Heavy rain is also likely at times
which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances will continue over portions of the region
Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 30, 2:02 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
302 PM CDT Fri Jun 30 2023

TXZ028-029-034-302030-
Hockley TX-Lamb TX-Hale TX-
302 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northeastern Hockley
and southeastern Lamb Counties through 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitharral, or 11 miles south of Littlefield, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anton, Whitharral and Spade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3398 10217 3387 10200 3382 10206 3382 10209
      3380 10208 3366 10225 3377 10238
TIME...MOT...LOC 2002Z 228DEG 24KT 3376 10229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MCZ
Special weather statement, Jun 30, 2:28 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Lubbock TX
328 PM CDT Fri Jun 30 2023

TXZ028-029-034-035-302100-
Hockley TX-Lamb TX-Lubbock TX-Hale TX-
328 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern
Lubbock, northeastern Hockley, southwestern Hale and southeastern
Lamb Counties through 400 PM CDT...

At 327 PM CDT, a strong thunderstorm was located near Anton, or 10
miles southeast of Littlefield, moving northeast at 15 mph. Another
strong storm was located just north of Smyer, also moving northeast
at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abernathy, Shallowater, Anton, Cotton Center, Spade and Smyer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3358 10216 3380 10232 3401 10200 3378 10180
TIME...MOT...LOC 2027Z 236DEG 12KT 3380 10223

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MCZ
Special weather statement, Jun 30, 2:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lubbock TX
356 PM CDT Fri Jun 30 2023

TXZ029-030-035-036-302145-
Floyd TX-Crosby TX-Lubbock TX-Hale TX-
356 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of northern Lubbock,
western Floyd, northwestern Crosby and eastern Hale Counties through
445 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Plainview to over Lubbock
International Airport. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plainview, Abernathy, Idalou, Lockney, Petersburg, Lorenzo, Lubbock
International Airport, South Plains, Aiken, Seth Ward and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 10121 3364 10153 3364 10198 3431 10175
TIME...MOT...LOC 2055Z 226DEG 26KT 3422 10163 3371 10182

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MCZ

The radar

The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Hockley

When
June 30, 3:15 PM CST to 5:15 PM CST
Where
Hockley County, 3.98 mi NNW of Levelland to 4.34 mi WNW of Anton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.635, -102.390

Torrential rainfall led to near zero visibilities along US Highway 84 in northeastern Hockley County as reported by local law enforcement and from public reports. Storms slowly trained over the area from central Hockley County from north of Levelland to near Anton. Water was reportedly over the roadway along US Highway 385 between Whitharral and Levelland.

Thunderstorm Wind, Hockley

When
June 30, 4:19 PM CST to 4:20 PM CST
Where
Hockley County, 6 mi SSW of Anton
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.740, -102.210

A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 1619 CST through 1620 CST. A peak wind gust of 65 mph was measured at 1620 CST.

Thunderstorm Wind, Crosby

When
June 30, 5:38 PM CST to 5:45 PM CST
Where
Crosby County, 6 mi NW of White River Lake
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.521, -101.164

A Texas Tech University West Texas mesonet site near White River Lake measured severe wind gusts from 1738 CST through 1745 CST. A peak wind gust of 71 mph was measured at 1744 CST.

Thunderstorm Wind, Dickens

When
June 30, 6:38 PM CST
Where
Dickens County, 1 mi W of Spur
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.480, -100.867

A Texas Tech University West Texas mesonet near Spur measured a severe wind gust to 64 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103730, 1103708, 1103714, 1103717.